Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 210, NWS Dodge City, KS

June 3, 2001Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2001, 2:59 AM CDT for Hodgeman County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 3, 2001, 2:59 AM CDT (07:59 UTC)
Expired
Jun 3, 2001, 3:45 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 030802
SVRDDC
KSC083-030845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
259 AM CDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HODGEMAN COUNTY IN SOUTHWEST KANSAS

* UNTIL 345 AM CDT

* AT 259 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES WEST OF JETMORE...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  JETMORE AT 315 AM CDT
  HANSTON AT 335 AM CDT
  GRAY AT 345 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING


S
LAT...LON 3818 10015 3799 10017 3795 9956 3819 9958

COLEMAN/01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:31 PM CDT, 11 hours 28 minutes earlier.

Area forecast discussion, Jun 2, 3:31 PM CDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED SPELLING 3RD PARAGRAPH
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT SAT JUN 2 2001

FORECAST CHALLENGES ARE AGAIN CHANCES FOR CONVECTION AND TEMPS.

12Z UPPER AIR MAP ANALYSIS SHOWED 2 CYCLONIC JETS AT 250MB WITH ONE
OVER THE MID MISSISSIPPI VALLEY AND THE OTHER OVER THE PACIFIC
NORTHWEST. UPSTREAM UPPER TROUGH IS QUITE COLD WITH -28C AT 500 MB.
ALTHOUGH DELTA TS ARE IMPRESSIVE, MID LEVEL TEMPS OVER THE HIGH
PLAINS ARE WARMING WITH A 14C 700MB TEMP AT KRIW. COLD FRONT HAS
REACHED THE RED RIVER VALLEY VICINITY HOWEVER LOW LEVEL MOISTURE
ALREADY RETURNING WITH MID 50F DEWPOINTS INTO EASTERN COLORADO. 3HR
PRESSURE FALLS IN CENTRAL COLORADO HAVE CONSISTENTLY BEEN AROUND 3MB
SINCE 14Z. NGM AGAIN IS SHOWING ITS TOO FAR NORTH BIAS WITH SURFACE
CYCLOGENESIS AND WILL CONTINUE TO LEAN TOWARD THE ETA/AVN SOLUTIONS.

THUNDERSTORM DEVELOPMENT OVER EASTERN WYOMING AND NORTHEASTERN
COLORADO STILL SEEMS ON SCHEDULE TONIGHT WITH THE UPPER WAVE
APPROACHING. ALSO STILL BELIEVE THE TRACK OF THE SUBSEQUENT
MESOSCALE CONVECTIVE SYSTEM ALONG THE MID LEVEL BAROCLINIC ZONE
WOULD BE ONLY AS FAR SOUTH AS THE NORTHEASTERN ZONES BASED ON WEAK
UPPER RIDGE PUSHING THROUGH AND 700MB TEMPS IN THE 12-14C RANGE OVER
THE WESTERN AND CENTRAL ZONES. AM STILL A BIT CONCERNED ABOUT THE
STRONG WARM AIR ADVECTION WITH THE LOW LEVEL JET IN THE 50KT RANGE
AND PERHAPS SOME RESULTANT SCATTERED CONVECTION. WILL KEEP SMALL
POPS FOR THE REMAINDER OF THE ZONES WITH THIS IN MIND.

WITH SURFACE LOW DEVELOPING OVER EASTERN COLORADO AND WESTERN KANSAS
SUNDAY, MOIST UPSLOPE FLOW MAY BRING SIGNIFICANT LOW STRATUS TO
DEVELOP BY EARLY MORNING AND WARM AIR ALOFT KEEP IT IN PLACE THROUGH
MUCH OF THE DAY. INVERSION WIND MAX MAY THUS REMAIN IN PLACE
THROUGH THE MORNING HOURS AND KEEP THE THREAT FOR WARM AIR ADVECTION
STORMS GOING. 850MB TEMPS SUPPORT HIGHS IN THE MID 80S TO MID 90S
BUT WILL BACK THESE OFF WITH THE STUBBORN STRATUS. THUS THINK THE
THREAT FOR SURFACE BASED CONVECTION WILL BE HELD OFF UNTIL LATE IN
THE DAY WHEN ENOUGH HEATING WILL TAKE PLACE TO BREAK THE CAP AND
SHORT WAVE ROTATES AROUND THE UPPER LOW THROUGH COLORADO. HIGHER
POPS THEN SEEM JUSTIFIED FOR SUNDAY NIGHT OVER SUNDAY. WITH WARM
FRONT IN THE VICINITY AND A CLOCKWISE TURNING HODOGRAPH WILL MENTION
SEVERE. BEST CHANCES SHOULD AGAIN BE IN THE EASTERN ZONES WHERE
HIGHEST MOISTURE AND WEAKEST CAP WILL BE.

MONDAY APPEARS TO BE QUIET, RELATIVELY, WITH NORTHERLY FLOW BEHIND
THE COLD FRONT AND SOMEWHAT DRYER AIR SINKING IN AND SEASONABLE
TEMPS.

EXTENDED DISCUSSION...
FOR TUESDAY AND WEDNESDAY A COLD FRONT IS PUSHED DOWN INTO TEXAS
WITH RETURN MOISTURE COMING UP INTO EASTERN COLORADO. SOME
CONVECTION IN MOUNTAINS WILL TRY TO MAKE INTO WEST KANSAS BEFORE
DISSIPATING. THEN UPPER LEVEL RIDGE BEGINS BUILDING INTO COLORADO
THROUGH THE END OF THE WEEK. WARM MID LEVEL TEMPS MAY HELP CAP AREA
ESPECIALLY WEST HOWEVER MAY HAVE SEVERAL CONVECTIVE CLUSTERS ROLL
OFF RIDGE AND INTO AREA SO WILL PUT IN A CHANCE FOR MAINLY OVERNIGHT
THUNDER THURSDAY AND FRIDAY. BY SATURDAY IT LOOKS LIKE HOT AIR IS
ARRIVING WITH UPPER RIDGE MOVED OVER WESTERN KANSAS. HIGH 850 TEMPS
FORECAST TO YIELD TEMPS INTO 90S AND MAYBE BREECHING CENTURY MARK.
WILL KEEP SATURDAY DRY WITH STRONGER MID LEVEL CAPPING IN PLACE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 058/083 060/078 051 326
GCK 058/085 055/079 050 225
EHA 056/092 054/081 050 223
LBL 058/088 055/080 051 225
HYS 055/078 058/075 047 526
P28 060/082 064/078 052 326

.DDC...NONE.

POAGE/KRUSE

In the hours before

Special weather statement, Jun 2, 11:12 PM CDT, 3 hours 47 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-030430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT SAT JUN 2 2001

...THE NEED FOR SPOTTERS IS OVER FOR TONIGHT...

IN SPITE OF VERY UNSTABLE LOWER LEVELS OF THE ATMOSPHERE, A SURGE OF
VERY WARM MID LEVEL AIR IS INHIBITING STORMS FROM BECOMING SEVERE.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER FOR TONIGHT.

SUNDAY AFTERNOON CONTINUES TO LOOK LIKE A POTENT SITUATION FOR
SEVERE STORMS.

SEVERE THUNDERSTORM WATCH NUMBER 354 HAS BEEN CANCELLED FOR THE
FOLLOWING SOUTHWEST KANSAS COUNTIES...

MORTON...HAMILTON...STEVENS...STANTON...KEARNY...GRANT...

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:53 AM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee67 min
Jun 3, 4:51 AM CDTSevere Thunderstorm WarningDDCStafford54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.